Colorado, 2010High Wind in Colorado, April 13, 2010
April 13, 2010 · NWS BOU · 2 events in 2 counties and zones
High winds developed over portions of the Northeast Plains. Peak wind reports included: 69 mph, 2 miles east of Amherst and Highlands Ranch; 60 mph at Cedar Point, 58 mph at Holyoke and 57 mph at Kiowa.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed over portions of the Northeast Plains. Peak wind reports included: 69 mph, 2 miles east of Amherst and Highlands Ranch; 60 mph at Cedar Point, 58 mph at Holyoke and 57 mph at Kiowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 13, 2:05 AM MST, 8 hours 6 minutes earlier.
Area forecast discussion, Apr 13, 2:05 AM MST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MDT TUE APR 13 2010
.SHORT TERM...A STRONG AND BROAD AREA OF LOW PRESSURE ALOFT ACROSS
THE GREAT BASIN WILL MOVE NORTHEAST AND CONSOLIDATE ACROSS MONTANA
BY THIS EVENING. THE MAIN CONCERN CONTINUES TO BE THE VERY WINDY
CONDITIONS ACROSS MUCH OF THE CWA AHEAD OF THE TROF. PROFILERS
CONTINUE TO SHOW 40-50KT OF SOUTHERLY FLOW FROM JUST ABOVE THE SFC
AND EXTENDING UP TO MOUNTAIN TOP LEVEL. SURFACE WINDS CONTINUE IN
THE 25-35KT AND GUSTS UP TO 45KT. THERE IS SOME ISOLATED SHOWER
ACTIVITY...MAINLY MTNS AND SOUTHERN FOOTHILLS. AGAIN AS THE SHOWERS
DISSIPATE...THE MAIN THREAT IS ENHANCED WINDS WITH THE SHOWERS. AS
THE TROF LIFTS NORTHEAST TODAY...THERE WILL BE INCREASE SUBSIDENCE
OVER THE CWA WITH THE THREAT OF SHOWERS DIMINISHING OVER SRN
PORTIONS OF THE CWA AND OVER THE FRONT RANGE. THERE IS A THREAT FOR
SEVERE STORMS THIS AFTN AND EVENING...BUT MAINLY CONFINED TO THE FAR
NORTHEAST PLAINS OF COLORADO. THIS AREA WILL BE ALONG DRY LINE
CONVERGENCE WITH S-SE WINDS AND HIGHER DEWPOINTS TO THE EAST. SFC
BASED CAPES SHOWING VALUES AROUND 1000J/KG AND FAIRLY STRONG SHEARED
ENVIRONMENT. THE MAIN THREAT WILL BE DAMAGING WINDS AND MARGINALLY
LARGE HAIL. FURTHER WEST...CHANCES OF ANY STORMS APPEARS QUITE LOW
AS THE SW FLOW WILL BRING IN MUCH DRIER AIR IN THE LOW LVLS. LOOKED
AT THE FIRE WEATHER THREAT AND APPEARS THE WINDS WILL BE STRONG
ENOUGH...BUT RH LEVELS ARE MARGINAL...GENERALLY ABOVE 20% THIS
AFTERNOON AND WON'T ISSUE ANY FIRE WX HIGHLIGHTS.
AS FOR THE MOUNTAINS...WILL RELUCTANTLY LEAVE IN THE LIKELY POPS
THIS AFTN AS MTN TOP FLOW DOES SHIFT MORE WESTERLY AND A BIT BETTER
OROGRAPHIC ENHANCEMENT. MOISTURE WON'T BE ALL THAT GREAT BUT WITH
THE INSTABILITY MAY BE ABLE TO SQUEEZE OUT SOME LOW ACCUMULATIONS.
OVERALL...CLEARING TNT AS DRIER AIRMASS OVER MUCH OF THE CWA AFTER
MIDNIGHT TONIGHT.
.LONG TERM...A FLAT UPPER LEVEL RIDGE WILL BUILD OVER THE REGION
WEDNESDAY INTO THURSDAY BRINGING SOUTHWESTERLY FLOW ALOFT. AS HIGH
PRESSURE OVER THE MISSISSIPPI VALLEY BUILDS...SOUTHERLY LOW LEVEL
FLOW ADVECT MOISTURE UP FROM THE SOUTH. THIS WILL INTERACT WITH WEAK
QG VERTICAL MOTION FROM THE UPPER LOW OVER NORTH DAKOTA TO BRING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON OVER
LINCOLN COUNTY. OTHERWISE...WEDNESDAY WILL BE SLIGHTLY WARMER AND
DRIER THAN TUESDAY WITH SURFACE WINDS GREATLY REDUCED. THIS WILL
KEEP ANY FIRE WEATHER HIGHLIGHTS FROM BEING MET. WEDNESDAY NIGHT
WILL BE MUCH WARMER AS 700 MB TEMPERATURES WARM ABOUT 4 TO 6
DEGREES C.
HIGH SURFACE PRESSURE OVER WYOMING/MONTANA EARLY THURSDAY WILL MOVE
EAST TO CREATE EASTERLY UPSLOPE WINDS OVER NORTHEASTERN COLORADO. NO
REAL CHANGE TO 700 MB TEMPERATURES HOWEVER INCREASED CLOUD COVER AND
A WETTER AIRMASS WILL COOL MAX TEMPERATURE A FEW DEGREES. ENOUGH
MOISTURE AND INSTABILITY SHOULD BE AVAILABLE FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN PART OF THE FORECAST
AREA...MAINLY OVER THE HIGHER TERRAIN INCLUDING THE PALMER DIVIDE AS
WELL AS OVER THE EASTERN PLAINS WHERE CAPES WILL BE BETWEEN 400 AND
800 J/KG.
FOR THURSDAY NIGHT INTO FRIDAY...SOUTHWEST FLOW ALOFT WILL REMAIN
OVER THE AREA AS A WEAK COLD FRONT MOVES INTO NORTHEASTERN COLORADO
WITH INCREASING UPSLOPE FLOW. MODELS ARE STILL DISAGREEING FROM
THIS POINT ON WITH THE GFS FASTER WITH AN OPEN TROUGH WHICH WOULD
BRING QUITE A BIT OF PRECIPITATION FRIDAY INTO SATURDAY FOR THE
MOUNTAINS AND ADJACENT PLAINS. MEANWHILE THE ECMWF SHOWS A CLOSED
LOW MOVING SLOWER ACROSS THE GREAT BASIN WHICH WOULD SLOW THE ONSET
OF THE PRECIPITATION AND KEEP IT MAINLY CONFINED TO THE WESTERN
MOUNTAINS. THE CANADIAN GEM IS ABOUT THE SAME SPEED YET KEEPS AN
OPEN WAVE AND TARGETS THE FRONT RANGE MORE LIKE THE GFS. LOOKING AT
QPF AMOUNTS...GFS AND GEM ARE PRODUCING ABOUT 2-4 INCHES THROUGH
SATURDAY WHEREAS THE ECMWF IS ONLY PRODUCING 0.25-0.6 INCHES. BOTH
THE ECMWF AND THE GFS HAVE BEEN QUITE CONSISTENT WITH THEIR OWN
RUNS...MAKING THE DIAGNOSIS CHALLENGING. WILL BUMP UP POPS FOR THE
SOUTHERN MOUNTAINS THURSDAY NIGHT INTO FRIDAY THEN KEEP THE 20 POPS
IN FOR THE WEEKEND UNTIL IT BECOMES MORE CLEAR AS TO WHICH SOLUTION
MAY END UP BEING CORRECT. AFTER THIS THE MODELS REMAIN MUDDLED
FURTHER UPSTREAM WITH A SERIES OF PACIFIC LOWS...THEREFORE AM
CONTENT WITH LEAVING CURRENT FORECAST STAND.
&&
.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH TONIGHT. SHOWERS
CONTINUE TO DISSIPATE BEFORE REACHING APA/DEN BUT MAY BE LEFT WITH
SOME MID LVL CIGS MAINLY ABOVE 9000FT AGL AND ENHANCED SOUTHERLY
WINDS UP TO 40KT. OVERALL...SFC WINDS WILL CONTINUE 20-35KT AND
GRADUALLY SHIFT SW TO W BY AFTERNOON WITH TROF PASSAGE AND SPEEDS
AGAIN IN THE 20-35KT RANGE. AFTERNOON THUNDERSTORMS WILL BE CONFINED
TO FAR EASTERN CO.
NOTE...EFFECTIVE AT 15Z MONDAY APRIL 26 2010...THE NWS IN BOULDER
WILL BEGIN 3-HOURLY TAF ISSUANCES FOR KDEN. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z...AND 18Z. THE INTERMEDIATE
TAFS WILL BE ISSUED DURING A 20 MINUTE WINDOW BETWEEN 50 MINUTES
AFTER THE HOUR AND 10 MINUTES AFTER THE HOUR.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE
ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Apr 13, 9:54 AM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT TUE APR 13 2010
COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT TUE APR 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 2 PM ON THE NORTHEAST
COLORADO PLAINS...TO THE EAST OF A LINE BETWEEN FORT MORGAN AND
LIMON. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS TO 70 MPH
AND HAIL UP TO ONE INCH IN DIAMETER. BEFORE THE THUNDERSTORMS
DEVELOP...WINDS ACROSS THE PLAINS WILL CONTINUE OUT OF THE SOUTH AT
25 TO 35 MPH WITH GUSTS UP 45 MPH AT TIMES.
CLOSER TO THE FOOTHILLS...WINDS WILL SHIFT WESTERLY AND INCREASE
AGAIN TO 20 TO 35 MPH DURING THE AFTERNOON.
OVER THE NORTH CENTRAL MOUNTAINS...SCATTERED SNOW SHOWERS WILL
INCREASE DURING THE AFTERNOON. LOCAL ACCUMULATIONS UP TO 3 INCHES
ARE POSSIBLE OVER HIGHER...WEST FACING SLOPES. GUSTY WINDS TO 50
MPH ARE ALSO POSSIBLE OVER THE HIGHER TERRAIN.
THE STRONG WINDS AND THUNDERSTORMS ARE DUE TO A STRONG UPPER LEVEL
DISTURBANCE MOVING OVER NORTHERN COLORADO AND WYOMING THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AFTER A MAINLY DRY DAY WEDNESDAY...A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL RETURN FOR THURSDAY AND FRIDAY. FOR FRIDAY NIGHT
AND SATURDAY THERE WILL BE A BETTER CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS OVER THE SOUTHERN FOOTHILLS...PALMER DIVIDE AND IN THE
MOUNTAINS SOUTH OF I-70. SOME SNOW WILL OCCUR IN THE MOUNTAINS. BY
SUNDAY DRIER AIR WILL MOVE INTO THE AREA WITH ONLY A SLIGHT CHANCE
OF SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM ACROSS FAR NORTHEAST
COLORADO.
DANKERS/RPK
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- April 13, 10:11 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
High Wind, Phillips County
- When
- April 13, 11:48 AM MST to 1:23 PM MST
- Where
- Phillips County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, April 13, 20101 injured · $65,000 · 1 in hail · 4 events
- High Wind in Nebraska, April 13, 2010$45,000 · 60 kt wind · 18 events
- Flash Flooding and Debris Flows in Puerto Rico, April 13, 2010$45,000 · 7 events
- Winter Storm in Montana, April 13 to 14, 201020 events
- High Wind in South Dakota, April 13, 201061 kt wind · 18 events
- High Wind in Kansas, April 13, 2010$15,000 · 56 kt wind · 7 events
- Hail and Damaging Wind in Nebraska, April 13, 2010$15,000 · 1 in hail · 4 events
- High Surf in Hawaii, April 13 to 14, 201011 events
- Strong Wind in Nebraska, April 13, 2010$15,000 · 1 event
- Frost and Freeze in New York, April 13, 20108 events
- Hail and Damaging Winds in South Dakota, April 13, 20101 in hail · 7 events
- Hail in Colorado, April 13, 20101.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222501, 222502.